Hail, Becker
- When
- June 12, 3:05 PM CST to 3:10 PM CST
- Where
- Becker County, 1.41 mi E of White Earth
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 47.100, -95.840
Public reports large hail in White Earth MN.
In the afternoon and evening of June 12th, severe storms spawned off a theta-e boundary. Initial mode was discrete supercells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
In the afternoon and evening of June 12th, severe storms spawned off a theta-e boundary. Initial mode was discrete supercells. Main hazards were hail and winds, with the tornado threat fairly limited. Only one funnel cloud was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 12, 2:44 PM CST, 21 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Forks ND 344 PM CDT Wed Jun 12 2024 .KEY MESSAGES... - Scattered severe thunderstorms this afternoon in northwest Minnesota. All hazards possible with up to 2" hail, wind to 70mph, and isolated tornadoes. - There is a 15 percent probability of another round of severe thunderstorms on Monday. && .DISCUSSION... Issued at 344 PM CDT Wed Jun 12 2024 ...Synopsis... Main upper wave still over southern Saskatchewan, with surface low over the central Red River Valley. Starting to get some towering cumulus clouds in portions of our CWA, although anvils have quickly been orphaned. Still, getting some ML CAPE up into the 1500-2000 J/kg range, and effective shear is around 40 to 50 kts. Special sounding from UND in Grand Forks had fairly dry in the low layers, and this fits with surface obs that have been mostly in the 50s on the ND side of the river. This does not rule out the formation of supercell thunderstorms that could produce hail 2 inches or larger however, and there will be a severe thunderstorm watch coming out shortly. Winds up to 70 mph and even an isolated tornado not out of a question, but continue to think hail will be the main threat. The cells will move quickly off into central MN during the later part of the evening after 00Z. A second shortwave will be digging into MN during the day tomorrow, with some additional showers and thunderstorms in the far north and northwestern portions of the CWA. A few of the ensemble members have CAPE values of around 1000 J/kg tomorrow afternoon as this shortwave comes through, but that is well above the ensemble mean of 500 J/kg. Think we will see some thunder chances, but at this point think probabilities of severe will be less than 5 percent. Upper ridging will move into the Plains then transition to southwesterly flow for Friday and into the weekend. Some precipitation chances with weak ridge riding shortwaves, but predictability is low for any impacts other than rainfall as destabilization is uncertain and shear is not impressive. Better shear on Monday as stronger southwesterly flow sets up and a surface boundary arrives over the Northern Plains. Type of impacts are still uncertain, but there is a 15 percent chance for severe storms to develop for the start of the work week. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1248 PM CDT Wed Jun 12 2024 VFR conditions now and throughout the period. Some convection possible mainly at the MN airports, probability has diminished quite a bit some removed any mention further west. Winds will shift to the northwest behind a surface low currently over the central Red River Valley, with some gusts around 20 kts this evening. Winds will come down a bit overnight, then pick up again during the mid to late morning tomorrow. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...JR AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 1031 AM CDT Wed Jun 12 2024 NDZ006-014-015-024-026-028-038-131545- Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- 1031 AM CDT Wed Jun 12 2024 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>004-007-NDZ007-008-016-027-029-030-039-049-052>054-131545- West Polk-Norman-Clay-Kittson-West Marshall-Cavalier-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland-Western Walsh- 1031 AM CDT Wed Jun 12 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 1 out of 5 risk for isolated severe thunderstorms this afternoon into early evening. The main hazards will be large hail up to 2 inches in size and wind gusts up to 70 mph. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ005-006-008-009-013>017-022>024-027>032-040-131545- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 1031 AM CDT Wed Jun 12 2024 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for isolated to scattered severe thunderstorms this afternoon and into early evening. The main hazards will be large hail up to 2 inches in size and wind gusts up to 70 mph. Isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
The Fargo/Grand Forks radar (KMVX), 122 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Public reports large hail in White Earth MN.
Photo of quarter sized hail relayed by broadcast media.
Ping pong ball sized hail reported 10 miles south of Bemidji by the public.
Combination of quarter sized hail and strong winds striped and destroyed cornfields. Time estimated from Radar.
Public reports quarter sized hail 3 miles east of Nevis.
Delayed report. Spotter reports trail cameras caught hail size of golf balls or larger near their home. Damage from the hail to the home included roof damage, outdoor plastic furniture damage, and damage to the siding of the home. Time estimated.
Social media reports of hail in and to the northwest of Walker towards Benedict. Time estimated from radar with account of hail before 5:30 PM.
Public reports 2 inch hail in Schoolcraft via Facebook.
Public relays photo of half dollar sized hail via social media.
Photo of quarter sized hail in Nevis city limits.
MN HWY 7 Mile post 11 RWIS...Also reports of trees snapped near the sensor location. Corrected to report the measured gust of 78mph not 68mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189161, 1189160, 1189159, 1189152, 1189158, 1189156, 1189157, 1189155, 1189154, 1189153, 1189151.